Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 4, 1998, 9:37 AM CDT for Barton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 9:37 AM CDT (14:37 UTC)
- Expired
- Oct 4, 1998, 12:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Barton County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 041439 FFWSGF KSC011-MOC011-041740- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 937 AM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1240 PM CDT * AT 937 AM DOPPLER RADAR INDICATED A CLUSTER OF STORMS PRODUCING VERY HEAVY RAIN FROM NORTH OF NEVADA AND THE FORT SCOTT AREA TO NEAR LAMAR IN BARTON COUNTY. * DOPPLER RADAR ESTIMATES THAT RAINFALL RATES IN EXCESS OF AN INCH AN HOUR HAVE OCCURRED OVER PORTIONS OF THE WARNING AREA. OTHER STORMS WHICH WILL MOVE ACROSS THE AREA THIS MORNING WILL LIKELY PRODUCE UP TO 2 INCHES OF ADDITIONAL RAINFALL. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:55 AM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Oct 4, 2:55 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT SUN OCT 4 1998 LATEST SFC ANALYSIS INDCS A WK FNTL BNDRY ACRS SRN MO. BNRY IS BEST DEFINED BY DIFFERENCE IN DWPNTS ACRS THE FA. DWPNTS RANGE FM THE LOWER 50S ACRS CNTRL MO TO THE LOWER 60S ALONG THE MO/AR BORDER. ALL THE MODELS THIS MRNG INDC THAT A SIG SVR WX OUTBREAK MAY BE SHAPING UP FOR THE CNTRL AND SRN PLAINS STARTING THIS AFTN AND CONTG INTO MON. STRONG UPR LOW OVR THE WRN U.S. IS FCST TO DIG SEWD SOME MORE TODAY AND THEN LIFT NEWD TOWARD THE NRN PLAINS TNGT AND MON. SEVERAL SHRT WVS ARE FCST TO EJECT NEWD OUT AHEAD OF MAIN UPR LOW THROUGH MON. TIMING AND STRENGTH OF THESE SYSTEMS HANDLED A BIT DIFFERENTLY BY EACH MODEL. WL LEAN MORE WITH THE ETA SOLUTION FOR THIS FCST. MAIN FCST PROBLEMS FOR THIS FCST PD WL BE SVR WX POTENTIAL...TEMPS AND THE THREAT OF HVY RAINFALL. DVLPG SFC LOW OVR SERN CO IS FCST TO LIFT NEWD AS WELL OVR THE NXT 24 TO 36 HRS. STRONG SLY LOW LVL FLOW WL DVLP ACRS MUCH OF THE FA LATER TNGT AND CONT TNGT. THE COMBINATION OF STRONG UPR DYNAMICS...GOOD INSTABILITY AND INCRSG MOISTURE WL LEAD TO THE POTENTIAL OF SVR WX ACRS THE FA DURG THIS FCST PD. FCST CAPES EXPECTED TO RANGE FM 500-1000 J/KG 00Z TNGT...WITH HELICITY VALUES FM 500-600 M2/S2. LOOKS LIKE CONVECTION WL ORGANIZE INTO A SQUALL LINE BY TNGT AS SYS APCHS FA. WL STICK WITH CURRENT FCST OF 20-30% POPS TODAY ACRS MOST OF THE FA. ANY TSRA DEVELOPMENT LOOKS TO BE THIS AFTN. WL GO WITH CAT POPS ACRS MUCH OF THE FA TNGT AND INTO MON. WL ISSUE A HAZARDOUS WX OUTLOOK ARND 5 AM TO HIGHLIGHT SVR WX POTENTIAL. LATER SHIFTS WL HAVE TO CONSIDER A FLASH FLOOD WATCH FOR MAINLY WRN HALF OF FA TNGT AND INTO MON. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) AIZ/VIH... TODAY...VARAIBLE CLOUDINESS. A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH FROM 75 TO 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 15 MPH. SE KS/JLN...VARIABLE CLOUDINESS AND BREEZY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 20 MPH AND GUSTY. SGF...VARIABLE CLOUDINESS. A 20 PERCENT OF SHOWERS AND THUNDERSTORMS MAILY IN THE AFTERNOON. HIGH NEAR 80. WIND INCREASING TO SOUTH AT 10 TO 20 MPH AND GUSTY. PUT WEST PLAINS 5 COUNTIES IN WITH THE CAPE... CCF SGF NT 079/065 071/057 065 09276 JLN NT 081/066 072/058 066 09487 RICKARD/GORDON/TAGGART
In the hours before
Special weather statement, Oct 4, 5:38 AM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 538 AM CDT SUN OCT 4 1998 THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI... BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHERN MISSOURI EARLY THIS MORNING. THE FRONT MARKED THE LEADING EDGE OF HIGHER MOISTURE TO THE SOUTH OF THE AREA. A FEW SHOWERS AND THUNDERSTORMS MAY OCCUR WITH THIS FRONT THIS MORNING. HOWEVER THE MAIN WEATHER STORY IS A STRONG SURFACE LOW OVER COLORADO THIS MORNING. THIS LOW WILL MOVE INTO THE PLAINS LATE THIS AFTERNOON AND TONIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL ALSO BE MOVING CLOSER TO THE REGION OVER THE NEXT 24 HOURS. AS THE COLD FRONT APPROACHES...THE CHANCES FOR RAIN WILL ONCE AGAIN BE ON THE INCREASE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND ESPECIALLY TONIGHT. LOW LEVEL SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WHILE SOUTHWESTERLY MID LEVEL WINDS WILL INCREASE TO 60 MPH. UP TOP...A STRONG WEST-SOUTHWESTERLY JET STREAM OF OVER 100 MPH OVER THE SOUTHERN ROCKIES WILL MOVE INTO SOUTHEAST KANSAS THIS EVENING. THIS TRIPLE COMBINATION WILL PROVIDE HIGH LEVELS OF WIND SHEAR AND LIFT IN THE ATMOSPHERE. HIGH AMOUNTS OF MOISTURE WILL BEGIN STREAMING NORTHEASTWARD INTO OUR AREA THIS AFTERNOON. THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE. WITH AMPLE INSTABILITY...MOISTURE...LIFT AND WIND SHEAR THE THREAT OF SEVERE THUNDERSTORMS EXISTS OVER THE AREA. THE THREAT OF SEVERE WEATHER EXISTS WEST OF A BRANSON TO OSAGE BEACH LINE. THE BEST CHANCE OF SEVERE WEATHER IS WEST OF A MONETT TO WARSAW LINE FROM 5 PM TO 5 AM. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS EXPECTED. WESTERN AREAS HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE PAST MONTH. THE GROUND IS NEARLY SATURATED ESPECIALLY OVER THE FOLLOWING RIVER BASINS...LITTLE OSAGE...MARMATON AND THE OSAGE. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED OVER THE NEXT 24 HOURS ESPECIALLY WEST OF A MONETT TO WARSAW LINE. STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUIATION. GORDON
Special weather statement, Oct 4, 5:38 AM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 538 AM CDT SUN OCT 4 1998 THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI... BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHERN MISSOURI EARLY THIS MORNING. THE FRONT MARKED THE LEADING EDGE OF HIGHER MOISTURE TO THE SOUTH OF THE AREA. A FEW SHOWERS AND THUNDERSTORMS MAY OCCUR WITH THIS FRONT THIS MORNING. HOWEVER THE MAIN WEATHER STORY IS A STRONG SURFACE LOW OVER COLORADO THIS MORNING. THIS LOW WILL MOVE INTO THE PLAINS LATE THIS AFTERNOON AND TONIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL ALSO BE MOVING CLOSER TO THE REGION OVER THE NEXT 24 HOURS. AS THE COLD FRONT APPROACHES...THE CHANCES FOR RAIN WILL ONCE AGAIN BE ON THE INCREASE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND ESPECIALLY TONIGHT. LOW LEVEL SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WHILE SOUTHWESTERLY MID LEVEL WINDS WILL INCREASE TO 60 MPH. UP TOP...A STRONG WEST-SOUTHWESTERLY JET STREAM OF OVER 100 MPH OVER THE SOUTHERN ROCKIES WILL MOVE INTO SOUTHEAST KANSAS THIS EVENING. THIS TRIPLE COMBINATION WILL PROVIDE HIGH LEVELS OF WIND SHEAR AND LIFT IN THE ATMOSPHERE. HIGH AMOUNTS OF MOISTURE WILL BEGIN STREAMING NORTHEASTWARD INTO OUR AREA THIS AFTERNOON. THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE. WITH AMPLE INSTABILITY...MOISTURE...LIFT AND WIND SHEAR THE THREAT OF SEVERE THUNDERSTORMS EXISTS OVER THE AREA. THE THREAT OF SEVERE WEATHER EXISTS WEST OF A BRANSON TO OSAGE BEACH LINE. THE BEST CHANCE OF SEVERE WEATHER IS WEST OF A MONETT TO WARSAW LINE FROM 5 PM TO 5 AM. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS EXPECTED. WESTERN AREAS HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE PAST MONTH. THE GROUND IS NEARLY SATURATED ESPECIALLY OVER THE FOLLOWING RIVER BASINS...LITTLE OSAGE...MARMATON AND THE OSAGE. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED OVER THE NEXT 24 HOURS ESPECIALLY WEST OF A MONETT TO WARSAW LINE. STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUIATION. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:18 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 47 min |
| Oct 4, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 64 min |
| Oct 4, 8:51 AM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| Oct 4, 9:04 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 36 min |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| Oct 4, 10:01 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 59 min |
| Oct 4, 10:56 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 49 min |
| Oct 4, 11:47 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 33 min |
| Oct 4, 12:01 PM CDT | Flash Flood Warning | SGF | Vernon | 119 min |
| Oct 4, 12:24 PM CDT | Flash Flood Warning | SGF | St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.